Risks outweigh benefits of popular dietary, athletic supplement

Researchers say risk outweighs benefits of weight loss, athlete’s aid

Reports of serious cardiovascular and central nervous system events and even death in apparently healthy young people who began using ephedra, a dietary aid and athletic performance enhancer, has led the New England Journal of Medicine (NEJM) to release an article warning of possible dangers six weeks before the expected publication date.1

"Because of its potential public health implications, this article is being released before its publication date. The final version of the report will be published later this month on Dec. 21," said NEJM editors when they released the University of California at San Francisco (UCSF) study Nov. 6.

"There is no proven benefit of weight loss or enhanced athletic performance with the use of ephedra, but there are numerous potential risks of cardiovascular and central nervous system events for certain individuals," says study author Neal Benowitz, MD, chief of UCSF’s division of clinical pharmacology and experimental therapeutics. "In my mind, the risk outweighs any benefits."

A review of adverse event reports submitted to the U.S. Food and Drug Administration (FDA) linked the popular herbal product, sometimes known by its Chinese name ma huang, to hypertension, tachycardia, heart attacks, strokes, and seizures. Benowitz linked ephedra to 10 deaths and 13 cases of permanent disability. The review was commissioned by the FDA.

Benowitz estimates that last year, 12 million people in the United States used products containing ephedra marketed under hundreds of brand names, including Ripped Fuel (used by bodybuilders attempting to increase muscle mass) and the well-known Metabolife and Diet-Phen weight control aids. Many of the supplements also contain caffeine, which Benowitz contends enhances the effects of ephedra.

Ephedra can cause particular risk in people with cardiovascular disease, hypertension, hypothyroidism, and renal disease, he says. "The risks are low, but there are potentially catastrophic results. I wouldn’t recommend it to anyone."

Cardiovascular symptoms made up 47% of the adverse events examined by Benowitz and his colleague Christine A. Haller. Hypertension was the most frequent effect among those who suffered adverse events after taking the preparations for relatively short periods of time (a few days to a few weeks). Most of those affected were young and without previously diagnosed cardiovascular or central nervous system disease.

Benowitz and Haller reviewed records of 140 ephedra users who suffered complications from 1997 through 1999 and found approximately one-third of the problems definitely or probably were caused by ephedra and another one-third possibly were caused by it. One-fifth of the cases were discarded because of insufficient information, and the remainder were determined to be unrelated to ephedra use. Two pregnant women lost their babies while taking products containing ephedra. At least 54 deaths and about 1,000 reports of complications have been linked to ephedra since the mid-1990s.

The Associated Press (AP) quoted Joseph Levitt, an FDA food safety director, as saying the agency will decide by the end of the year whether to impose restrictions on ephedra or to commission further research.

The AP also quoted John Hathcock of the Washington, DC-based Council for Responsible Nutrition, a trade group for supplement makers, as criticizing the criteria Benowitz and Haller used to classify which complications were probably caused by ephedra. He also told the AP that a soon-to-be-published study by other researchers found no link between ephedra use and those types of complications.

Reference

1. Haller CA, Benowitz N. Adverse cardiovascular and central nervous system events associated with dietary supplements containing ephedra alkaloids. N Engl J Med 2000; Dec. 21 (In press).